Session: SAT 449-497-Thyroid Neoplasia & Case Reports
Poster Board SAT-459
Niralee Vaishnav, MD and Rajib Bhattacharya, MD. Division of Endocrinology. University of Kansas, Kansas City, Kansas.
Hematopoietic toxicity is a well documented thionamide drug therapy effect in Graves’ disease patients. Agranulocytosis incidence is 0.1-0.5%, making the risk of agranulocytosis higher with antithyroid drugs compared to other drug classes (2,4). The mechanism of cytotoxicity is postulated to occur through an autoimmune antigen recognition of neutrophils (1). Based on a 19 year retrospective study of 50,385 Japanese Graves disease patients, pancytopenia with antithyroid medications is approximated to be 0.01% (4). Despite several studies, no definitive risk factors for antithyroid drug related agranulocytosis have been identified.
39 y/o female with Hyperthyroidism presented to a community hospital with uncontrolled hyperthyroid symptoms presumably from medication non-compliance. She was started on Propylthiouracil (PTU), Propranolol and Rocephin. She had new onset of significant thrombocytopenia (37 K/UL versus 194 K/UL three weeks ago -- normal 150-400 K/UL) and agranulocytosis. This presentation made us suspect thionamide induced hematopoietic toxicity. Hematology was consulted. Peripheral smear showed absence of schistocytes and a normal platelet morphology. She had a normal B12 level, and elevated immature platelet count and LDL confirming an intact, functioning bone marrow. Antibodies to Heparin, Antiphospholipid and ANA were negative, suggesting PTU was the culprit for this patient’s thrombocytopenia. Methimazole (MMI) was started with great caution due to limited other therapeutic choices. Recovery of platelet and white blood cell counts were noted 5 days after switching to MMI. Prior to discharge, she underwent definitive treatment with radioactive ablation due to risk of medication non-compliance from concurrent paranoia and cultural dislike for medications. She was discharged on MMI and follow up evaluation showed absence of hyperthyroid symptoms, psychosis and cell count abnormalities.
Antithyroid induced cytotoxic depression is postulated to be an immune reaction against hematopoietic cells that occurs within the first few months of therapy (2,3). Although previous in vitro studies have shown immunologic cross-reactivity between the different thionamides (3), this case illustrates the safe substitution of MMI in a hyperthyroid patient with PTU induced agranulocytosis and thrombocytopenia, with resultant cell count recovery.
Disclosure: RKB: Speaker Bureau Member, Abbott Laboratories, Speaker Bureau Member, Sanofi. Nothing to Disclose: NV
*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm
See more of: Abstracts - Orals, Featured Poster Presentations, and Posters